Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Mobile, AL

May 1, 2004Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 1, 2004, 3:40 PM CDT for Monroe County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 3:40 PM CDT (20:40 UTC)
Expired
May 1, 2004, 4:15 PM CDT
In force
35 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Monroe County, AL

The radar

The Mobile radar (KMOB), 132 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WUUS54 KMOB 012040
SVRMOB
ALC099-012115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
340 PM CDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 415 PM CDT

* AT 335 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM WITH A HISTORY OF QUARTER SIZE HAIL. THIS STORM WAS 
LOCATED NEAR MEXIA...OR ABOUT NEAR MONROEVILLE...AND MOVING   
NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PETERMAN AND KEITH BY 350 PM CDT
  TUNNEL SPRINGS BY 355 PM CDT
  RIVER RIDGE BY 400 PM CDT
  NATCHEZ BY 405 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3155 8753 3142 8738 3168 8709 3183 8735

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:02 PM CDT, 38 minutes earlier.

Area forecast discussion, May 1, 3:02 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
302 PM CDT SAT MAY 1 2004

.SHORT TERM...THE LATEST SURFACE ANALYSIS SHOWS THE FRONT NEAR THE
TEXAS COAST WITH PARTLY CLOUDY SKIES ACROSS THE FORECAST AREA.  A
WEAK BOUNDARY WAS ALSO NOTED SLOWLY SETTLING SOUTHWARD ACROSS
MISSISSIPPI AND INITIATING SOME SCATTERED THUNDERSTORMS. PLENTY OF
INSOLATION HAS WORKED TO DISSIPATE THE MESOHIGH OVER THE
REGION...WITH CAPES RISING TO AROUND 2500.  WHILE THE UPSTREAM MCS
APPROACHES...SCATTERED THUNDERSTORMS CURRENTLY ACROSS MISSISSIPPI
AND SOME OVER THE FORECAST AREA WILL EXPAND INTO THE FORECAST AREA
EARLY THIS EVENING...AS THE DIVERGENT LOW LEVEL PATTERN CURRENTLY IN
PLACE ACROSS THE FORECAST AREA COMES TO AN END.  WHILE THE MAIN 500
MB TROF APPROACHES...MID LEVEL SHORTWAVE ENERGY ASSOCIATED WITH THE
MCS COMPLEX OVER LOUISIANA/TEXAS WILL ADVANCE EASTWARD INTO SOUTHERN
MISSISSIPPI THIS EVENING.  WILL STAY WITH LIKELY POPS OVER THE
WESTERN PORTION OF THE FORECAST AREA THIS EVENING...TRANSITIONING TO
CATEGORICAL FOR LATE TONIGHT INTO SUNDAY MORNING ACROSS THE
REMAINDER OF THE AREA AS THE MAIN DEEP LAYER LIFT AND ASSOCIATED
CONVECTION MOVE THROUGH THE AREA.  THIS SYSTEM CONTINUES TO LOOK
MORE LIKE A RAIN EVENT THAN A SEVERE WEATHER EVENT...AS HELICITY
VALUES REMAIN MARGINAL...30 TO 100...DYNAMICS ARE WEAKENING...AND
WET BULB ZERO VALUES WILL BE OR REMAIN RATHER HIGH...NEAR 12000 FT.
SPC CONTINUES TO MAINTAIN A SLIGHT RISK OVER THE AREA SO WILL OPT TO
MENTION THAT SOME STORMS MAY BE STRONG OVER WESTERN SECTIONS TONIGHT
AND EASTERN SECTIONS SUNDAY MORNING.  HPC HAS OUTLOOKED THE COASTAL
PORTION OF THE AREA FOR FLASH FLOODING POTENTIAL DUE TO THE PRESUMED
PATH OF STRONGEST STORMS...BUT HAVE OPTED TO ADD WORDING OF LOCALLY
HEAVY RAINFALL POSSIBLE AND FORGO A FLASH FLOOD WATCH FOR NOW.  PER
HPC GRAPHICS...RAINFALL AMOUNTS SHOULD GENERALLY REMAIN BELOW 1 INCH.

&&

.EXTENDED...THE 500 MB TROF EVENTUALLY SLIPS OFF THE EAST COAST BY
FIRST OF THE WEEK ALLOWING FOR DEEP RIDGING TO RETURN.  LOOKS TO BE
A RATHER DRY PATTERN THROUGH LATE IN THE WEEK WITH AFTERNOON TEMPS
NEAR OF SLIGHTLY ABOVE SEASONABLE NORMS.

&&

.MARINE...RADARS UPSTREAM SHOW A SQUALL LINE INTO SOUTH CENTRAL
LOUISIANA...EXTENDING TO OFF THE SOUTHEAST TEXAS COAST.
INITIALIZATION OF MODEL DEEP LAYER LIFT WHERE STORMS EXIST...BRINGS
BULK OF STORMS ACROSS THE MARINE AREA...BETWEEN 12 AND 21Z SUNDAY
MORNING. THUS...WILL MAINTAIN WINDS AND SEAS HIGHER IN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH SUNDAY MORNING. SURFACE
FRONT LOOKS TO PASS THROUGH THE COASTAL WATERS THROUGH THE DAY ON
SUNDAY AS GOOD MODEL CONSENSUS SETS UP...SHOWING WIND SHIFT
OCCURRING AROUND 15Z SUNDAY AND BEYOND WITH AN INCREASE IN WIND
SPEED. WINDS AND SEAS SUBSIDE INTO NEXT WEEK AS HIGH PRESSURE BUILDS
ACROSS THE GULF COAST. /10

&&

.FIRE...NO CONCERNS THROUGH SUNDAY...BUT WILL HAVE TO GO WITH A FIRE
WEATHER WATCH FOR MONDAY DUE TO LOW AFTERNOON RELATIVE HUMIDITIES.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     66 76 53 77 / 90 70 20 10
PENSACOLA  67 77 56 76 / 60 90 20 20
DESTIN     68 77 60 76 / 60 80 20 20
EVERGREEN  65 77 51 75 / 60 90 20 20
WAYNESBORO 61 68 47 77 / 90 60 20 10
CAMDEN     65 76 49 74 / 90 90 20 10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...FIRE WEATHER WATCH MONDAY FLZ001>006-008.
MS...NONE.

&&

29/10
Hazardous weather outlook, May 1, 6:00 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT SAT MAY 1 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-011700-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
600 AM CDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

STRONG...POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
INLAND SOUTHEAST MISSISSIPPI THIS EVENING. THE STORMS WILL MOVE EAST
INTO SOUTHWEST ALABAMA DURING THE LATE EVENING AND ON INTO SOUTH
CENTRAL ALABAMA AND THE WEST FLORIDA PANHANDLE AFTER MIDNIGHT. THE
LINE OF STORMS...SOME SEVERE WILL DEVELOP IN ADVANCE OF A COLD FRONT
THAT IS EXPECTED TO BE ALONG INTERSTATE 65 BY SUNDAY MORNING.

DAMAGING WINDS AND HAIL ALONG WITH HEAVY RAIN WILL BE THE MAIN SEVERE
WEATHER THREAT. DUE TO SATURATED GROUNDS IN SOME AREAS FROM  PRIOR
HEAVY RAINS...SOME PONDING AND FLOODING IN LOW TERRAIN WITH POOR
DRAINAGE WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SOME STRONG STORMS WITH HEAVY RAIN AND STRONG WINDS MAY BE ONGOING
EARLY SUNDAY MORNING OVER THE FAR EASTERN SECTIONS...GENERALLY EAST
OF A GREENVILLE ALABAMA TO NAVARRE FLORIDA LINE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED
THIS EVENING AND TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:51 PM CDTSevere Thunderstorm WarningMOBClarke, Washington54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.